Secondary Logo

Share this article on:

Allergic Interstitial Nephritis Masquerading as Pyelonephritis in a Pediatric Patient With Crohn Disease

Lomboy, Jason R.*; Jose, Folashade

Journal of Pediatric Gastroenterology and Nutrition: July 2017 - Volume 65 - Issue 1 - p e18–e20
doi: 10.1097/MPG.0000000000000811
Case Reports

*Department of Urology, University of North Carolina Hospitals, Chapel Hill

Department of Pediatrics, Division of Gastroenterology, Brody School of Medicine at East Carolina University, Greenville, NC.

Address correspondence and reprint requests to Folashade Jose, MD, Brody School of Medicine at East Carolina University, Greenville, NC 27834 (e-mail: josef@ecu.edu).

Received 5 August, 2014

Accepted 30 March, 2015

The authors report no conflicts of interest.

Renal and urologic manifestations of inflammatory bowel disease (IBD) are not uncommon. 5-Aminosalicylates (5-ASA) such as mesalazine are used in the treatment of mild to moderate Crohn disease. Their use has been reported as a cause of allergic acute interstitial nephritis (AIN), with 9 documented cases of pediatric mesalazine-induced interstitial nephritis. The average time from mesalazine initiation to signs of renal injury in these cases was between 4 and 48 months (1).

Tubulointerstitial involvement by direct extension of Crohn disease is a rare extraintestinal manifestation. Classically, these patients presented with nonspecific signs, such as fever, fatigue, abdominal pain, nausea, vomiting, and diarrhea. Ultrasound can be helpful; however, the diagnosis is made by renal biopsy. We present a rare case of a pediatric patient with mesalazine-induced interstitial nephritis whose initial presentation with clinical and radiologic signs of pyelonephritis complicated the decision to undergo renal biopsy.

A 13-year-old boy with active Crohn disease and medical history of asthma and attention deficit disorder presented with 1-week history of persistent fever, worsening abdominal and flank pain, diarrhea, and lower extremity myalgias. His disease had been treated with mesalazine (2 g/day) and infliximab (5 mg/kg q 6–8 weeks) for a year. He reported similar symptoms during the last year. His first admission resulted in the diagnosis of pyelonephritis by computed tomography (CT) scan showing moderate striated nephrograms within both kidneys (Fig. 1). He denied dysuria, hematuria, or changes in his urinary frequency except for withholding of urine, and his urinalysis and cultures were negative. He received, however, a 7-day course of IV ciprofloxacin for pyelonephritis; his abdominal pain improved, and he was discharged home.

FIGURE 1

FIGURE 1

The patient was admitted again a month later for persistent fevers up to 104° Fahrenheit. White blood cell count was 10.3. Urinalysis showed 1+ leukocyte esterase and 20 to 50 white blood cell count. Erythrocyte sedimentation rate and C-reactive protein were both elevated at 93 and 113.2, respectively. He received ceftriaxone and ciprofloxacin, but repeat urinalysis continued to demonstrate sterile pyuria with few eosinophils. Urine cultures were negative. Purified protein derivative with Candida control, urinary acid-fast bacilli, and fungal culture were negative. QuantiFERON TB Gold test was indeterminate. Autoimmune markers antinuclear antibody and anti-neutrophil cytoplasmic antibody were negative with normal complement C3 and C4.

Renal ultrasound revealed kidney sizes at upper limit of normal for age and mass with normal echogenicity bilaterally without hydronephrosis. A dimercaptosuccinic acid (DMSA) nuclear scan supported the earlier finding of bilateral pyelonephritis, identifying multifocal cortical defects.

Renal biopsy revealed AIN with marked expansion of interstitium with a nodular, lymphohistiocytic inflammatory infiltrate of the interstitium with foci of tubilitis and a few noncaseating granulomas. Plasma cells and scattered eosinophils were also identified in the tubulointerstitium (Fig. 2). Immunofluorescence staining was negative. Electron microscopy revealed segmental mild thickening of the glomerular basement membrane. Acid-fast bacilli and fungal stains of biopsy tissue were negative.

FIGURE 2

FIGURE 2

Mesalazine therapy was stopped with immediate resolution of fever. He subsequently experienced a drop in urine output a couple days after discontinuation of mesalazine with mild elevation in serum creatinine from previous baseline of 0.56 to 0.73 mg/dL. This responded appropriately to a fluid challenge, however, with creatinine stabilization. The patient continued to improve and was discharged with Schwartz-estimated glomerular filtration rate of 87 to 88 mL/min. A 6-month repeat renal biopsy revealed only mild interstitial infiltrate with no interstitial eosinophils, tubulitis, or nonnecrotizing granulomas (Fig. 3).

FIGURE 3

FIGURE 3

Back to Top | Article Outline

DISCUSSION

Renal impairment is not uncommon in patients with IBD, occurring in 4% to 23% of patients, with the most common complications being calcium oxalate nephrolithiasis, nephrocalcinosis, ureteric obstruction, immune complex glomerulonephritis, and secondary amyloidosis (2). AIN, an immune-mediated disease that can cause acute renal failure, is demonstrated by inflammatory cells in the interstitium of the kidney with sparing of glomeruli. Although AIN has been reported in mesalazine-naïve patients with IBD (3,4), it most commonly occurs in these patients as an adverse reaction to mesalazine.

Sporadic case reports and limited research show a variable presentation for mesalazine-induced AIN. Based on literature review, there were 9 pediatric patients with interstitial nephritis, and our patient will make the 10th. The reported mean age was 15.4 ± 2.4 years. Ulcerative colitis was more reported than Crohn disease. The most important risk factor was exposure to mesalazine. The median mesalazine dose was 1.5 g/day (range 1.2–3 g/day). The average duration of mesalazine before diagnosis of AIN was 4 to 48 months in pediatric patients. Despite common nonspecific signs and symptoms—fever, fatigue, weight loss, rash, abdominal pain, nausea, vomiting, and diarrhea—laboratory testing and radiology is inconsistent. Potential labs that could direct this diagnosis include an unexpected rise in serum blood urea nitrogen or creatinine in a patient without history of prior renal damage. Eosinophils in blood or urine can be useful; however, these findings lack enough sensitivity or specificity (5). Similarly, elevated erythrocyte sedimentation rate or C-reactive protein level are nonspecific laboratory findings. Proteinuria and leukocyturia are common on urinalysis.

Kidney ultrasound revealed enlarged kidneys with increased cortical echogenicity or decreased corticomedullary differentiation in 50% of the patients in a recent review of pediatric patients with mesalazine-induced interstitial nephritis (1). DMSA and gallium-67 are adjunctive diagnostic tests but with limited use as seen in a single study (6). In this vignette, our patient presented with persistent fevers, fatigue, myalgia, weight loss, abdominal pain, nausea, vomiting, and diarrhea without elevated BUN or creatinine. A CT scan 1-month before for evaluation of abdominal pain was consistent with pyelonephritis, which was also congruent with a later DMSA scan. Persistent of symptoms despite antibiotic therapy, the presence of urinary eosinophils and the use of mesalazine raised the possibility of AIN.

We report a case of a pediatric patient with Crohn disease and biopsy-proven mesalazine-induced AIN mimicking pyelonephritis at initial presentation. The mechanism of mesalazine-induced AIN is unclear; however, early cessation of mesalazine with the use of steroids may lead to near full recovery. This is the first known case of mesalazine-induced interstitial nephritis confounded by radiologic findings of pyelonephritis. This diagnostic dilemma could lead to a delay in early, appropriate treatment for this disease. IBD patients on 5-ASA agents deserve regular surveillance of renal function to avoid long-term renal dysfunction.

Back to Top | Article Outline

REFERENCES

1. Co ML, Gorospe EC. Pediatric case of mesalazine-induced interstitial nephritis with literature review. Pediatr Int 2013; 55:385–387.
2. Izzedine H, Simon J, Piette AM, et al. Primary chronic interstitial nephritis in Crohn's disease. Gastroenterology 2002; 123:1436–1440.
3. Shahrani Muhammad HS, Peters C, Casserly LF, et al. Relapsing tubulointerstitial nephritis in an adolescent with inflammatory bowel disease without aminosalicylate exposure. Clin Nephrol 2010; 73:350–352.
4. Zeier M, Schmidt R, Andrassy K, et al. Idiopathic interstitial nephritis complicating ulcerative colitis. Nephrol Dial Transplant 1990; 5:901.
5. Ten RM, Torres VE, Milliner DS, et al. Acute interstitial nephritis: immunologic and clinical aspects. Mayo Clin Proc 1988; 63:921–930.
6. Shibasaki T, Ishimoto F, Sakai O, et al. Clinical characterization of drug-induced allergic nephritis. Am J Nephrol 1991; 11:174–180.
© 2017 by European Society for Pediatric Gastroenterology, Hepatology, and Nutrition and North American Society for Pediatric Gastroenterology,